Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 124, NWS St. Louis, MO

June 16, 2017Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2017, 4:36 PM CDT for Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 4:36 PM CDT (21:36 UTC)
Expired
Jun 16, 2017, 4:58 PM CDT
In force
22 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -167 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1308 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KLSX 162136
SVRLSX
ILC119-MOC183-189-162215-
/O.NEW.KLSX.SV.W.0124.170616T2136Z-170616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
436 PM CDT FRI JUN 16 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Western Madison County in southwestern Illinois...
  East central St. Charles County in east central Missouri...
  Northeastern St. Louis County in east central Missouri...

* Until 515 PM CDT.

* At 436 PM CDT, a severe thunderstorm was located over Hartford, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Granite City, Alton, Collinsville, Edwardsville, Glen Carbon,
  Bellefontaine Neighbors, Wood River, Bethalto, Maryville, Pontoon
  Beach, Madison, Spanish Lake, East Alton, South Roxana, Roxana,
  Hartford, West Alton, Glasgow Village, Rosewood Heights and Poag.

This also includes  Confluence State Park and Horseshoe Lake State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9018 3874 9020 3875 9018 3877 9017
      3877 9018 3875 9020 3887 9026 3899 9004
      3872 8993
TIME...MOT...LOC 2136Z 249DEG 4KT 3881 9013 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
1 follow-up statement
171 
WWUS53 KLSX 162158
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
458 PM CDT FRI JUN 16 2017

ILC119-MOC183-189-162208-
/O.CAN.KLSX.SV.W.0124.000000T0000Z-170616T2215Z/
Madison IL-St. Charles MO-St. Louis MO-
458 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS...EAST CENTRAL ST. CHARLES AND NORTHEASTERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3870 9018 3874 9020 3875 9018 3877 9017
      3877 9018 3875 9020 3887 9026 3899 9004
      3872 8993
TIME...MOT...LOC 2156Z 249DEG 4KT 3882 9010 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:06 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 16, 4:06 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
406 PM CDT Fri Jun 16 2017

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 342 PM CDT Fri Jun 16 2017

Ongoing convection shud dissipate with sunset. Main focus for
tonight will be an MCS expecting to develop across wrn IA into ern
NEB that is expected to move sewd into central MO late tonight.
This MCS shud weaken thru Sat morning as it moves swd out of the
CWA. Timing is still uncertain, however, latest thoughts are that
the MCS shud enter the nwrn portions of the CWA shortly after
Midnight and primarily impact the wrn third to half of the CWA
overnight.

This MCS activity generates some questions regarding temps with a
modified airmass, as well as dewpoints as dewpoints will likely
pool along any outflow boundary. Have therefore made only slight
modifications to the prev temps and held off issuing any headlines
due to heat. That said, expect Heat Index values between 100 and
105 degrees Sat afternoon for portions of central MO. This area is
most likely to see convection overnight and therefore wud
expected heating to be at least delayed, but shud also be somewhat
suppressed. However, if clouds clear out quickly enuf, this may
lead to even higher dewpoints.

With these higher dewpoints in place Sat afternoon, mdls suggest
CAPE values in excess of 5000 J/kg across wrn and nrn portions of
the CWA. Appears two areas of storms are possible late Sat
afternoon, one across central MO and another further north along
the cdfnt. Either of these has the potential to produce severe
storms.

Tilly

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 342 PM CDT Fri Jun 16 2017

The cold front and associated trough responsible for the morning
MCS will slowly move eastward into north central and central
Missouri. The front will encounter an environment of forecast CAPE
values in the range of 4500 J/kg, mid level lapse rates of 7C/KM.
The forecast bulk shear in the range initially of up to 50 knots
by mid evening increases to over 70 knots through the late night
hours. This will likely lead to another MCS which will primarily
be a damaging wind threat with some hail also possible.

The cold front will likely clear the area by mid morning on
Sunday with high pressure building in from the great plains. The
entire area will see cool and drier air with temperatures just
below climatological norms. This will be short lived as high
pressure will slowly push east to the Ohio Valley by Wednesday
evening. The flow will turn to the south by early Tuesday
allowing warm moist air to return to the area. A storm system in
the great plains will begin to push east Wednesday afternoon.
This will likely set the stage for another MCS to impact the area
toward the end of next week.

Kelly

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1240 PM CDT Fri Jun 16 2017

An MCV over srn MO will be a focus for TSRA this afternoon, tho
can not completely rule out storm further north across ern MO/SW
IL. Otherwise, expect VFR conditions thru this evening with winds
becoming sly to sswly.

Expect another MCS to develop and impact KUIN/KCOU terminals just
after Midnight tonight into Sat morning. Severe wind gusts will be
possible. However, these details will be added with future updates
as confidence in timing/location increase.

SPECIFICS FOR KSTL/KSUS/KCPS: MCS mentioned above shud impact
terminals around sunrise Sat. These storms shud be weaker and do
not anticipate severe gusts. Storms shud diminish thru the
morning hours leaving the rest of Sat dry and VFR.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 16, 4:06 PM CDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
406 PM CDT Fri Jun 16 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
406 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are possible late tonight into the overnight
hours for parts of central and northeast Missouri. The primary
threats are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible from late Saturday afternoon
into Saturday night. The primary threat is damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Kanofsky

In the hours before

Local storm report, Jun 16, 3:46 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             DUTZOW                  38.61N  90.99W
06/16/2017  E0.25 INCH       WARREN             MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700493

KANOFSKY
Special weather statement, Jun 16, 4:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service St Louis MO
421 PM CDT FRI JUN 16 2017

ILZ065-162200-
Fayette IL-
421 PM CDT FRI JUN 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FAYETTE COUNTY UNTIL 500
PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vandalia, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, St. Elmo, Ramsey, Brownstown, Wrights Corner, Avena and
Bayle City.

This includes Interstate 70 in Illinois between exits 61 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3893 8912 3910 8921 3922 8889 3922 8881
      3920 8880 3900 8881
TIME...MOT...LOC 2121Z 248DEG 28KT 3905 8908

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:36 AM CDTSpecial Weather StatementLSXAdams, Brown39 min
Jun 16, 2:25 AM CDTSpecial Weather StatementLSXBrown, Pike50 min
Jun 16, 4:48 AM CDTSpecial Weather StatementLSXPike42 min
Jun 16, 6:43 AM CDTSpecial Weather StatementLSXGreene47 min
Jun 16, 7:37 AM CDTSpecial Weather StatementLSXGreene, Macoupin, Montgomery38 min
Jun 16, 8:15 AM CDTSpecial Weather StatementLSXMacoupin45 min
Jun 16, 4:21 PM CDTSpecial Weather StatementLSXFayette39 min
Jun 16, 4:26 PM CDTSevere Thunderstorm WarningLSXMadison31 min
Jun 16, 12:45 AM CDTSpecial Weather StatementLSXKnox, Monroe, Shelby45 min
Jun 16, 1:06 AM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Shelby39 min
Jun 16, 2:01 AM CDTSpecial Weather StatementLSXMonroe, Ralls44 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.